Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 18, NWS Melbourne, FL

March 30, 1996Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 30, 1996, 2:00 PM EST for Brevard County, Florida. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 1996, 2:00 PM EST (19:00 UTC)
Expired
Mar 30, 1996, 3:00 PM EST
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 2:58 PM ESTHail 1.75Titusville, FL
Mar 30, 3:05 PM ESTHail 1.75Titusville, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 301901 RRA
SVRMLB
FLC009-302000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EST SAT MAR 30 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...NORTHERN BREVARD COUNTY
 
 
AT 2 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
OVER NORTHERN BREVARD COUNTY JUST WEST OF TITUSVILLE. THIS STORM WAS
MOVING SLOWLY TO THE EAST AND WILL MOVE NEAR TITUSVILLE...SCOTTSMORE AND
PLAYALINDA BEACH THROUGH ABOUT 3 PM. BECAUSE OF ITS SLOW MOVEMENT THIS
STORM COULD ALSO PRODUCE MINOR FLOODING.
 
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 9:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 30, 9:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EST SAT MAR 30 1996

UNMODIFIED MORNING SOUNDINGS QUITE MOIST AND UNSTABLE. MODIFIED FOR
80/68 AND A SURFACE LIFT OF XMR GIVES LI OF -8 AND CAPE OF 3000. WET
BULB ZERO REMAINS LOW AS MID LEVEL TEMPS CONTINUE COLD...GIVING
POTENTIAL FOR HAIL. BY SATELLITE EVIDENCE OF RAPIDLY
EXPANDING/COOLING CONVECTIVE PATTERN OVER THE CENTRAL/EASTERN
GULF...DIVERGENCE/UVV IS INCREASING AHEAD OF S/W AS PROGGED.
THUNDERSTORMS LIKELY THIS AFTERNOON...WITH HIGHEST COVERAGE/SEVERITY
NORTHERN 2/3 OF CWA AS BEST DYNAMICS MOVE ACROSS REGION. IN
ADDITION...WEAK CONVERGENT BOUNDARY NEAR NORTHERN PORTION OF CWA MAY
ACT TO FOCUS STORMS. TO THE SOUTH...LOW/MID LEVEL THERMODYNAMICS AS
STRONG AS TO THE NORTH AND SEA BREEZE FORCING MAY OFFSET LESSER
DYNAMICS. PLAN TO STRENGTHEN WORDING OF ATO FOR POTENTIAL OF SEVERE
WX. THANKS FOR THE DISCUSSION TBW.

SPRATT

In the hours before

Special weather statement, Mar 30, 11:50 AM EST, 2 hours 10 minutes before
FLZ041-044>047-053-054-058-059-064-501-302300-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1150 AM EST SAT MAR 30 1996

...THUNDERSTORMS LIKELY TODAY WITH SOME SEVERE STORMS POSSIBLE...

AT MIDDAY...DOPPLER RADAR AND SATELLITE IMAGERY INDICATED CLUSTERS OF
THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY OVER THE CENTRAL
AND EASTERN GULF OF MEXICO. THESE THUNDERSTORMS WERE OCCURRING IN
ADVANCE OF AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE EAST ACROSS THE
SOUTHEASTERN STATES TODAY. WITH VERY MOIST AND UNSTABLE AIR IN PLACE
AT LOWER LEVELS...COMBINED WITH COLD TEMPERATURES AT MID LEVELS...
THERE WILL BE A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORM
FORMATION DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH THE MAIN
THREAT WILL BE LARGE HAIL...DAMAGING WIND GUSTS AND EXCESSIVE
RAINFALL MAY ALSO OCCUR IN A SOME LOCATIONS. AN ISOLATED BRIEF
TORNADO CANNOT BE RULED OUT.

INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR BY EARLY AFTERNOON ALONG
A WEAK BOUNDARY FROM THE SPACE CENTER TO NEAR SANFORD TO LEESBURG.
THUNDERSTORM COVERAGE WILL INCREASE AND BECOME WIDESPREAD ACROSS MUCH
OF EAST CENTRAL FLORIDA THIS AFTERNOON...ESPECIALLY NORTH OF A LINE
FROM ABOUT AVON PARK TO VERO BEACH...WHERE THE THREAT OF SEVERE
WEATHER WILL ALSO BE GREATEST. FARTHER TO THE SOUTH...STORMS WILL BE
FOCUSED ALONG A NORTH TO SOUTH SEA BREEZE BOUNDARY WHICH WILL MOVE
INLAND DURING THE EARLY AFTERNOON...THEN MAY MOVE BACK TOWARD THE
EAST COAST LATE IN THE DAY. PERIODS OF SHOWERS AND THUNDERSTORMS MAY
LAST WELL INTO THE EVENING AND OVERNIGHT HOURS ACROSS MUCH OF THE
REGION.

RESIDENTS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER CONDITIONS AND
TO MOVE TO A SAFE LOCATION IF THREATENING WEATHER APPROACHES...OR IF
WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY BE NECESSARY THIS
AFTERNOON.

FOR MARINE INTERESTS...SCATTERED SHOWERS WERE OCCURRING OVER THE
COASTAL WATERS FROM CAPE CANAVERAL SOUTH AT MID DAY. ISOLATED
WATERSPOUTS MAY DEVELOP NEAR SOME OF THE SHOWERS THROUGH EARLY
AFTERNOON. NUMEROUS SHOWERS AND STORMS WILL MOVE OFFSHORE FROM THE
PENINSULA LATER TODAY AND OVERNIGHT TONIGHT. THUNDERSTORM COVERAGE
AND INTENSITY WILL BE HIGHEST FROM ABOUT VERO BEACH NORTHWARD. STRONG
WIND GUSTS...VERY HEAVY RAIN...AND HAIL WILL LIKELY ACCOMPANY SOME OF
THESE STORMS LATER TODAY.
Special weather statement, Mar 30, 11:52 AM EST, 2 hours 8 minutes before
FLZ041-044>047-053-054-058-059-064-501-302300-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1150 AM EST SAT MAR 30 1996

...THUNDERSTORMS LIKELY TODAY WITH SOME SEVERE STORMS POSSIBLE...

AT MIDDAY...DOPPLER RADAR AND SATELLITE IMAGERY INDICATED CLUSTERS OF
THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY OVER THE CENTRAL
AND EASTERN GULF OF MEXICO. THESE THUNDERSTORMS WERE OCCURRING IN
ADVANCE OF AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE EAST ACROSS THE
SOUTHEASTERN STATES TODAY. WITH VERY MOIST AND UNSTABLE AIR IN PLACE
AT LOWER LEVELS...COMBINED WITH COLD TEMPERATURES AT MID LEVELS...
THERE WILL BE A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORM
FORMATION DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH THE MAIN
THREAT WILL BE LARGE HAIL...DAMAGING WIND GUSTS AND EXCESSIVE
RAINFALL MAY ALSO OCCUR IN A SOME LOCATIONS. AN ISOLATED BRIEF
TORNADO CANNOT BE RULED OUT.

INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR BY EARLY AFTERNOON ALONG
A WEAK BOUNDARY FROM THE SPACE CENTER TO NEAR SANFORD TO LEESBURG.
THUNDERSTORM COVERAGE WILL INCREASE AND BECOME WIDESPREAD ACROSS MUCH
OF EAST CENTRAL FLORIDA THIS AFTERNOON...ESPECIALLY NORTH OF A LINE
FROM ABOUT AVON PARK TO VERO BEACH...WHERE THE THREAT OF SEVERE
WEATHER WILL ALSO BE GREATEST. FARTHER TO THE SOUTH...STORMS WILL BE
FOCUSED ALONG A NORTH TO SOUTH SEA BREEZE BOUNDARY WHICH WILL MOVE
INLAND DURING THE EARLY AFTERNOON...THEN MAY MOVE BACK TOWARD THE
EAST COAST LATE IN THE DAY. PERIODS OF SHOWERS AND THUNDERSTORMS MAY
LAST WELL INTO THE EVENING AND OVERNIGHT HOURS ACROSS MUCH OF THE
REGION.

RESIDENTS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER CONDITIONS AND
TO MOVE TO A SAFE LOCATION IF THREATENING WEATHER APPROACHES...OR IF
WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY BE NECESSARY THIS
AFTERNOON.

FOR MARINE INTERESTS...SCATTERED SHOWERS WERE OCCURRING OVER THE
COASTAL WATERS FROM CAPE CANAVERAL SOUTH AT MID DAY. ISOLATED
WATERSPOUTS MAY DEVELOP NEAR SOME OF THE SHOWERS THROUGH EARLY
AFTERNOON. NUMEROUS SHOWERS AND STORMS WILL MOVE OFFSHORE FROM THE
PENINSULA LATER TODAY AND OVERNIGHT TONIGHT. THUNDERSTORM COVERAGE
AND INTENSITY WILL BE HIGHEST FROM ABOUT VERO BEACH NORTHWARD. STRONG
WIND GUSTS...VERY HEAVY RAIN...AND HAIL WILL LIKELY ACCOMPANY SOME OF
THESE STORMS LATER TODAY.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:58 PM ESTSevere Thunderstorm WarningMLBBrevard62 min
Mar 30, 3:56 PM ESTSevere Thunderstorm WarningMLBOrange, Osceola64 min
Mar 30, 4:11 PM ESTSevere Thunderstorm WarningMLBBrevard64 min
Mar 30, 4:51 PM ESTSevere Thunderstorm WarningMLBLake69 min
Mar 30, 4:57 PM ESTSevere Thunderstorm WarningMLBOsceola63 min
Mar 30, 5:12 PM ESTSevere Thunderstorm WarningMLBBrevard, Indian River, Okeechobee63 min
Mar 30, 5:20 PM ESTSevere Thunderstorm WarningMLBMartin, Saint Lucie55 min
Mar 30, 5:34 PM ESTTornado WarningMLBLake26 min
Mar 30, 5:54 PM ESTTornado WarningMLBLake, Orange36 min
Mar 30, 6:10 PM ESTSevere Thunderstorm WarningMLBIndian River65 min
Mar 30, 6:21 PM ESTSevere Thunderstorm WarningMLBSeminole54 min
Mar 30, 6:25 PM ESTTornado WarningMLBSeminole50 min
Mar 30, 6:43 PM ESTTornado WarningMLBOrange32 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.